Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 167, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2004, 5:56 PM EDT for McCreary County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 5:56 PM EDT (21:56 UTC)
- Expired
- Jul 6, 2004, 6:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 062156
SVRJKL
KYC147-062245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCREARY COUNTY IN KENTUCKY.
* UNTIL 645 PM EDT.
* AT 556 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST
OF WHITLEY CITY...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEULAH HEIGHTS AROUND 605 PM EDT.
HONEYBEE AROUND 615 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 65 MPH AND HAIL UP TO THE SIZE OF QUARTERS.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY.
LAT...LON 3671 8456 3695 8438 3695 8438 3693 8437
3694 8431 3685 8433 3684 8435 3682 8434
3680 8436 3667 8431 3661 8438
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:00 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 6, 12:00 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1200 PM EDT TUE JUL 6 2004 .DISCUSSION... UPDATE ALREADY OUT. TEMPS FOR THE MOST PART WERE RUNNING COOLER THAN MOS FOR TODAY/S HIGHS...BUT A LITTLE WARMER THAN TEMPS ALREADY IN GRIDS. WITH 850MB TEMPS NEAR 20C...AND ONLY PC SKIES DEVELOPING WITH THE HEAT OF THE DAY...RAISED TEMPS ENOUGH TO PUSH CATEGORIES IN ZONES UP ONE THROUGHOUT. IN ADDITION...ALTHOUGH SPOTS ARE A LITTLE COOLER THAN MOS AT JKL AND LOZ...AND QUITE A BIT AT SME...CU HAS BEEN SLOW TO DEVELOP GIVEN HIGH CONVECTIVE TEMPS. FEEL THIS WILL ALLOW FOR A BETTER REBOUND OVERALL. ADJUSTED CLOUD COVER IN FOR THIS SAME REASON. && .PREV DISCUSSION... 439 AM EDT TUE JUL 6 2004 ONLY MADE A FEW MINOR ADJUSTMENTS TO FORECAST. DECIDED TO UP POPS SLIGHTLY IN NORTHERN CWA FOR EARLY THIS MORNING TO ACCOUNT FOR PASSING MCS. SKIES CLEARED QUITE A BIT MORE THAN ORIGINALLY ANTICIPATED OVERNIGHT...SO HAD TO TWEAK MORNING TEMPS AND AFTERNOON MAX TEMPS DOWN A FEW DEGREES...TO ACCOUNT FOR ADDITIONAL RADIATIONAL COOLING. MESOETA PUSHES FRONT THROUGH SOMETIME LATE WEDNESDAY AFTERNOON. MODEL SOUNDINGS STILL SHOWING DECENT INSTABILITY AND MOISTURE FEED FOR WEDNESDAY AFTERNOON...SO DECIDED TO GO WITH HIGH CHANCE POPS AS COLD FRONT PUSHES ACROSS THE STATE. MESOETA TIME HEIGHT CROSS SECTIONS SHOWING AREA OF LIFT WITH A NEAR SATURATED ATMOSPHERE FOR WEDNESDAY AFTERNOON AS WELL. LIFT ASSOCIATED WITH APPROACHING FRONT COUPLED WITH AFTERNOON HEATING...SHOULD ALLOW FOR CONVECTIVE INITIATION. PWS OF 1.25 TO 1.75 INCHES ALSO SHOWING UP IN ETA SOUNDINGS FOR DAY 3...SO POTENTIAL FOR HEAVY RAIN WILL EXISTS WITH ANY ORGANIZED STORMS THAT FORM ALONG AND AHEAD OF THE FRONT. GFS AND MESOETA NOT IN GOOD AGREEMENT RIGHT NOW ON SPEED OF FRONTAL PASSAGE. GFS HAS FRONT LINGERING ACROSS EASTERN KENTUCKY WELL INTO THURSDAY AFTERNOON...WITH AMPLIFIED AREA OF PRECIP ALONG THE BOUNDARY...ESPECIALLY FROM 18Z WED THROUGH 00Z THUR. DID NOT LIKE THE QUICKER MESOETA SOLUTION FOR FRONTAL PASSAGE...SO WENT WITH A BLEND OF MESOETA AND GFS...LEANING MORE TOWARD THE GFS SOLUTION. 1225 AM EDT TUE JUL 6 2004 UPDATED FORECAST TO DROP POPS AROUND MIDNIGHT...THEN INCREASE TO SLIGHT POPS TOWARD DAWN AS NEXT MCS HEADS IN THIS DIRECTION. THINK THAT ONLY VERY SMALL CHANCE WE WILL GET ANYTHING OUT OF THIS SINCE WE WERE WORKED OVER PRETTY WELL EARLIER IN THE EVENING AND THE WIND PROFILE IS NOT IMPRESSIVE. YET...THERE IS STILL SOME CHANCE THAT IT WILL HOLD TOGETHER...AND KNOWING THAT WE STILL HAVE SOME RESIDUAL BOUNDARIES LURKING IN THE AREA...THIS MIGHT HELP TO KEEP SOMETHING GOING. 615 PM EDT MON JUL 5 2004 20Z SFC ANALYSIS SHOWS EAST KENTUCKY JUST EAST OF A DEVELOPING WARM FRONT...CONNECTED TO ANOTHER CORE OF LOW PRESSURE OVER IOWA... LIFTING NORTH THROUGH THE WESTERN PARTS OF THE OHIO VALLEY. A LONG LIVED...BOW STRUCTURE MCS IS CUTTING THROUGH CENTRAL KENTUCKY AHEAD OF THE FRONT AND MOVING INTO AN AREA OF MODERATELY UNSTABLE AIR. THE WORST OF THE STORMS ARE DIVING SOUTHEAST ALONG WITH THE COLDEST CLOUD TOPS...TARGETING LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. A DECENT COLD POCKET OF RAIN PUSHING THE MCS FOLLOWS THE STORMS AND WILL KEEP THINGS COOL AND WET INTO THE FIRST PART OF THE EVENING. THE MODELS ARE IN MUCH BETTER SHAPE THIS MORNING WITH GOOD AGREEMENT ON THE PATTERN ALOFT WITH A COUPLE OF TROUGHS THAT PASS THROUGH TO THE NORTH OF THE OHIO VALLEY. THE FIRST OF THESE IS PASSING THIS AFTERNOON WITH RIDGING NOSING UP FROM THE SOUTH IN ITS WAKE. A SECOND...MUCH STRONGER TROUGH THEN ROLLS THROUGH THE GREAT LAKES AND ACROSS THE NORTHERN OHIO VALLEY BY THURSDAY MORNING. FOLLOWING THIS THE SUBTROPICAL RIDGE TAKES OVER QUIETING THINGS DOWN INTO THE WEEKEND. BY LATE SUNDAY...THOUGH...THIS RIDGE BREAKS DOWN A BIT ACROSS OHIO ALLOWING FOR MORE SHORTWAVE ACTIVITY TO AFFECT EAST KENTUCKY ON MONDAY. SENSIBLE WEATHER WILL FEATURE THE EARLY EVENING MCS CARVING THROUGH SOUTHEAST KENTUCKY...POSSIBLY WEAKENING AS IT MOVES INTO MORE STABLE AIR. A WELL DEFINED COLD POOL TRAILS THE LEAD STORMS AND WILL SERVE TO SUSTAIN THEM A BIT LONGER...THOUGH. FOLLOWING THIS THERE SHOULD BE A LARGE LULL IN THE ACTIVITY AS THE CLOUDS SLOWLY BREAK UP AND THE AIR MASS RECOVERS...WHILE WE REMAIN IN THE WARM SECTOR. ACCORDINGLY...WILL FORECAST ISOLATED STORMS POSSIBLE LATER TONIGHT. ANY MCS ACTIVITY WILL BE ILL HANDLED IN THE MODELS TONIGHT INTO WEDNESDAY...SO DESPITE THE UPPER RIDGE WORKING IN ON TUESDAY AND THE MODELS DOWN PLAYING THE PCPN POSSIBILITY...WILL MAINTAIN THE CHANCE OF THUNDERSTORMS PEAKING IN THE AFTERNOON. AGAIN EXPECT A LULL IN THE FIRST PART OF THE NIGHT BEFORE MORE SYNOPTICALLY DRIVEN AREAS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING ENTERING OUR WESTERN COUNTIES AHEAD OF THE COLD FRONT. THIS BOUNDARY IS HANDLED BETTER BY THE MODELS THEN 24 HOURS AGO...SO CONFIDENCE IS BETTER FOR IT TO MOVE THROUGH WEST TO EAST DURING THE DAY. HIGH PRESSURE IN ITS WAKE PROMISES TO BRING IN SLIGHTLY COOLER AND DRIER WEATHER. IN ADDITION...RIDGING ALOFT WILL MAKE FOR A QUICK MODERATION IN TEMPS WITH HOT AND GRADUALLY HUMID WEATHER MOVING IN FOR THE WEEKEND. A DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SEEN SUNDAY AND MONDAY. MOS TEMP CAME IN CLOSE THROUGH THE PERIOD WITH LITTLE DEVIATION... EXCEPT FOR WEDNESDAY HIGHS WHERE THE FWC NUMBERS ARE A BIT WARM GIVEN THE SHOWERS AND THUNDERSTORMS EXPECTED WITH THE FRONT. DID KEEP MAXES DEGREE OR SO BELOW MOS CONSENSUS DUE TO THE HIGH MOISTURE IN PLACE AND A FAIR AMOUNT OF CLOUDS EXPECTED. FOR POPS THESE WERE BASICALLY A CRAP SHOOT WITH THE MODELS OUT TO LUNCH FROM THE START WITH THIS MCS. WENT WITH LIKELY POPS ACROSS THE WESTERN PARTS OF THE CWA LATE THIS AFTERNOON BEFORE DROPPING THEM DOWN TO JUST SLIGHT CHANCES LATE THIS EVENING AS THIS SYSTEM MOVES THROUGH. WENT WITH MAINLY A DIURNAL TREND TO POPS THROUGH LATE TUESDAY NIGHT WHEN THE COLD FRONT APPROACHES...THEN UPPED THEM TO GOOD CHANCE FOR THE DAY WEDNESDAY. AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE FAIRLY DECENT EXCEPT FOR WEDNESDAY HIGHS...JUST HAD TO ADD SOME TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS FOR MOST PERIODS. DID MASSIVELY ADJUST THE RAIN COOLED MAXES FOR WEDNESDAY FROM THE MESOETA...UP CLOSER TO MAV AND MET MAXES. THE REST WERE IN THE BALL PARK THOUGH. THE OTHER GRIDS WERE IN EXCELLENT SHAPE WITH THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE INCOMING MCS. HARDLY HAD TO CHANGE THE REMAINDER AS THE MODELS ARE COMING INTO BETTER AGREEMENT ON FRONT FOR MIDWEEK. && .JKL...NONE. && PIEPER
Hazardous weather outlook, Jul 6, 5:05 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT TUE JUL 6 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070855- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 505 AM EDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE DURING THE AFTERNOON ON WEDNESDAY...WITH DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY AFTERNOON. RICHEY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 33 min |
| Jul 6, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 42 min |
| Jul 6, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 51 min |
| Jul 6, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 45 min |
| Jul 6, 6:52 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 38 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.